Alert archive / Missouri / River Flood Warnings in 2020
River Flood Warning 31, NWS Kansas City, MO
NWS Kansas City, MO issued this river flood warning at Mar 18, 2020, 8:22 PM CDT for Bates County, Cass County, Henry County, Missouri. It took effect at Mar 18, 2020, 9:36 PM CDT. It was in force for 8 hr.
The area
The counties it named.
The facts
- Issued
- Mar 18, 2020, 8:22 PM CDT (01:22 UTC)
- In effect from
- Mar 18, 2020, 9:36 PM CDT
- Expired
- Mar 19, 2020, 6:01 AM CDT
- In force
- 8 hr
- Issued by
- NWS Kansas City, MO
- Area
- Storm-based polygon
- Flood severity
- Minor
Counties Bates County, MO, Cass County, MO, Henry County, MO
The radar
The Pleasant Hill radar (KEAX), 43 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The river
Written for the forecast point South Grand River near Urich (URHM7).
- Action stage
- 21 ft
- Minor stage
- 24 ft
- Moderate stage
- 26 ft
- Major stage
- 33 ft
This gauge today: stage, forecast and historic crests
Stage from the USGS instantaneous record for site 06921600, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.
What forecasters said that day
The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Mar 18, 6:35 PM CDT, 1 hour 47 minutes earlier.
Area forecast discussion, Mar 18, 6:35 PM CDT, 1 hour 47 minutes before
AREA FORECAST DISCUSSION National Weather Service Kansas City/Pleasant Hill MO 635 PM CDT Wed Mar 18 2020 .Discussion... Issued at 252 PM CDT WED MAR 18 2020 The forecast focus through tomorrow will be for thunderstorms with potential for strong storms tonight and tomorrow morning and severe thunderstorms Thursday afternoon/evening. Minor flooding and flash flooding is possible Thursday. Gusty winds Thursday afternoon through Friday morning. Much colder temperatures through the weekend. Key Messages... 1. Showers and thunderstorms expected after midnight through Thursday morning, some of these storms could be strong with small hail and strong winds the main threats. Localized minor flooding is again possible with up to an inch of rain possible for some areas. 2. Severe weather threat Thursday afternoon/evening, with low topped supercells possible with hail, strong winds, and a brief tornado possible. 3. Strong winds ahead and behind cold front Thursday afternoon through Friday morning wind advisories possible. 4. Much colder Friday morning through the weekend with lows in the 20s with potential for a hard freeze each morning. Discussion... Satellite shows the area covered in clouds with some small breaks in the overcast. Rain is moving out of the area as a broad ridge moves over the area. Tonight and Thursday: Surface warm front will be located over central Missouri with areas of light drizzle or rain developing around midnight. A shortwave trough will approach the area supporting an area of showers and thunderstorms. MUCAPE from 500 to near 1000 J/kg. Also strong shear with 40 to 50 knots. SPC has western edge of area in marginal risk, so we expect strong storms early Thursday morning between roughly 4 AM until around mid-morning Thursday. Small hail and strong winds will be main threats. Additionally PW's will be 1.25 to 1.50" so localized heavy rain could produce minor flooding or flash flooding. Thursday afternoon: A substantial mid-level dry slot will cut into the region in the wake of morning storms. The latest guidance continues to suggest a trend of stronger destabilization in the wake of morning convection ahead of a dryline, creating a conducive environment for severe weather. A large chunk of the CWA remains underneath the core of the upper jet, not particularity supportive of strong ascent. However, the left front quad and approach of strong vorticity advection may create a sweet spot ahead of the approaching dryline Thursday afternoon to generate a string of isolated/widely scattered convection from SE Nebraska into northeast Kansas by mid-afternoon, quickly moving east- northeastward into northwest/northern Missouri and Iowa through the remainder of the afternoon and early evening. Effective shear profiles and EL heights (near 30kft) would suggest the potential for a few low-topped supercells in an environment of 1000-1500 J/Kg SBCAPE. The primary concern with these would be large hail up to ping-pong ball and perhaps a brief spinup. Across the remainder of the CWA, the probability is lower that convection develops, and therefore the overall severe risk lower. Expect a breezy day with southerly winds gusting to 35-40 mph during the afternoon. Some concerns with a wind advisory Thursday afternoon, but current HRRR shows max gusts in low 40s so not enough confidence to pull trigger on this, will let night shift reevaluate this. The sun may finally make an appearance, helping afternoon temperatures soar into the 70s, with dewpoints in the upper 50s to lower 60s. Thursday night/Friday: Storms will move out before midnight with strong winds. Models showing tight pressure gradient with cold air advection so wind gusts of 40 to 45 mph are possible with a wind advisory also possible. Otherwise it will be much cooler with highs on Friday struggling to get out of the 30s. More sunshine expected which will help to cheer spirits after clouds most of the week. Hard freeze likely Friday through Sunday morning with lows in the 20s. && .Aviation...(For the 00Z TAFS through 00Z Thursday Evening) Issued at 635 PM CDT WED MAR 18 2020 Evening hours will see MVFR CIGs try and lift as southerly winds bring warm air into the region, but late tonight a strong jet stream from the southwest will push a lot more moisture into the area, forcing CIGs down into the IFR range late tonight with thunderstorms early Thursday morning. The thunderstorms will likely arrive on the nose of a strong low level jet, which might result in some wind shear early Thursday morning. Expect showers to persist through the mid to late morning hours before CIGs start clearing. But, as the CIGs start to lift expect strong surface winds to then prevail through the rest of the day. Robust convection is possible Thursday afternoon, but currently looks to be focused a bit north and east of the terminals. && .EAX WATCHES/WARNINGS/ADVISORIES... KS...NONE. MO...NONE. && Discussion...Christensen Aviation...Cutter
Hazardous weather outlook, Mar 18, 4:54 AM CDT, 15 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Kansas City/Pleasant Hill MO 454 AM CDT Wed Mar 18 2020 KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040- 043>046-053-054-191000- Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS- Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler- Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton- Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton- Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis- Cooper-Bates-Henry- 454 AM CDT Wed Mar 18 2020 This hazardous weather outlook is for northwest...north central and west central Missouri...as well as extreme eastern Kansas. .DAY ONE...Today and Tonight Showers with a few rumbles of thunder will continue moving through the area this morning. No severe weather is expected, but up to one inch of rain is possible which could lead to some localized flooding. More detailed information can be accessed at... https://www.weather.gov/eax/hwo .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Another round of widespread storms will move in early Thursday morning through late Thursday morning. Strong winds and small hail are possible with this round. Also up to another inch of rain is expected which will continue or enhance flooding concerns. Finally, a third round of storms is expected Thursday afternoon and evening. Large hail, damaging winds, and a brief tornado is possible. The main area of concern is northwest MO and northeast KS. Storm chances move out Thursday night. A hard freeze is expected this weekend as cold air moves into the area. Low temperatures in the 20s and 30s are expected Friday, Saturday, and Sunday mornings. More detailed information can be accessed at... https://www.weather.gov/eax/hwo
The office that day
Everything else NWS Kansas City, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Chariton, Macon | 41 hr |
| Mar 18, 8:22 PM CDT | River Flood Warning | EAX | Carroll, Chariton | 4 days |
| Mar 19, 5:35 AM CDT | River Flood Warning | EAX | Carroll | 52 hr |
| Mar 19, 6:50 AM CDT | Special Weather Statement | EAX | Adair, Schuyler | 25 min |
| Mar 19, 7:50 AM CDT | River Flood Warning | EAX | Cooper | 49 hr |
| Mar 19, 8:01 AM CDT | River Flood Warning | EAX | Howard | 37 hr |
| Mar 19, 10:11 AM CDT | River Flood Warning | EAX | Cooper, Howard | 71 hr |
| Mar 19, 1:32 PM CDT | River Flood Warning | EAX | Bates, Cass, Henry | 20 hr |
| Mar 19, 4:36 PM CDT | Special Weather Statement | EAX | Atchison | 9 min |
| Mar 19, 6:24 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 36 min |
| Mar 19, 6:58 PM CDT | Severe Thunderstorm Warning | EAX | Atchison, Holt, Nodaway | 47 min |
Nearby
River Flood Warnings in Missouri, 2020Every river flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.